Wyoming, 2011

High Wind in Wyoming, January 23, 2011

January 23, 2011 · NWS CYS · 5 events in 4 counties and zones

Winds increased through the early morning hours as the surface pressure gradient increased and combined with strong upper level winds and produced areas of strong winds.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Winds increased through the early morning hours as the surface pressure gradient increased and combined with strong upper level winds and produced areas of strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 23, 2:48 AM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jan 23, 2:48 AM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
248 AM MST SUN JAN 23 2011

.SHORT TERM...TODAY THROUGH TUESDAY...CURRENT IR SATELLITE LOOP
SHOWS DECREASING CLOUDS OVER THE AREA AS THE WEAK STORM SYSTEM WHICH
BROUGHT SOME SNOW AND PLENTY OF WIND TO THE REGION YESTERDAY QUICKLY
PUSHES SOUTHEAST AND WEAKENS OVER THE CENTRAL PLAINS. DRIER WEATHER
IS EXPECTED TODAY WITH SLIGHTLY BELOW NORMAL TEMPS IN NORTHWEST FLOW
ALOFT...BUT WITH MODELS SHOWING STRONG SURFACE HIGH PRESSURE WEST OF
THE CONTINENTAL DIVIDE REMAINING NEARLY STATIONARY AND SURFACE
PRESSURE LOWERING DURING THE DAY OVER THE PLAINS AHEAD OF THE NEXT
WEAK DISTURBANCE...THERE IS SOME CONCERN OF HIGH WINDS PRIMARILY
OVER THE WIND PRONE AREAS OF SOUTHEAST WYOMING TODAY INTO THIS
EVENING. DECIDED AGAINST ISSUING A HIGH WIND WATCH FOR EAST CARBON
COUNTY NEAR ARLINGTON...SW PLATTE COUNTY NEAR BORDEAUX...AND THE
SOUTHERN LARAMIE RANGE SINCE THE STRONGEST PRESSURE FALLS EAST OF
THE REGION OCCUR EARLIER TODAY BEFORE THE 700MB WINDS INCREASE TO
NEAR 50 KTS BY THIS AFTERNOON AND EVENING. STILL EXPECT SUSTAINED
WINDS TO INCREASE AROUND 40 MPH FOR A TIME TODAY BUT DO NOT EXPECT
THE HIGHER WIND GUSTS UP TO 60 MPH AT THIS TIME. WILL CONTINUE TO
MONITOR THROUGH THE DAY. OTHERWISE...EXPECT HIGH CLOUDS TO
INCREASE THROUGH THE DAY TODAY AHEAD OF THE NEXT SYSTEM PUSHING
SOUTHWARD OUT OF CANADA.

FOR MONDAY AND TUESDAY...TWO FAST MOVING UPPER LEVEL DISTURBANCE
WILL PUSH ACROSS SOUTHEAST WYOMING AND WESTERN NEBRASKA BRINGING
SOME LIGHT SNOW TO THE REGION AS WELL AS SLIGHTLY COOLER TEMPS.
ALL MODELS ARE IN BETTER AGREEMENT FOR MONDAYS SYSTEM...SHOWING AN
UPPER LEVEL TROUGH QUICKLY BRUSHING THE EASTERN HALF OF THE
FORECAST AREA AS IT SLIDES SOUTHWARD INTO THE CENTRAL AND SOUTHERN
PLAINS ON MONDAY. EXPECT SOME LIGHT SNOW LATE SUNDAY NIGHT INTO
EARLY MONDAY MORNING WITH UP TO ONE INCH OF SNOW ACCUMULATION
POSSIBLE...AND A FEW ISOLATED AREAS SEEING ONE OR TWO INCHES
MAINLY IN THE HIGHER TERRAIN. OTHERWISE...EXPECT WINDS TO INCREASE
OUT OF THE NORTHWEST ACROSS THE HIGH PLAINS. CONDITIONS WILL
QUICKLY IMPROVE DURING MONDAY AFTERNOON WITH BRISK WINDS AND COOL
TEMPS AS A WEAK RIDGE OF HIGH PRESSURE ALOFT QUICKLY MOVES
EASTWARD OVER THE AREA. FOR TUESDAY...THE SECOND UPPER LEVEL
TROUGH WILL PUSH SOUTHEASTWARD INTO WYOMING. EXPECT A BIT MORE
MOISTURE WITH THIS FEATURE SINCE IT WILL MOVE ACROSS THE NORTHERN
PACIFIC INTO WASHINGTON STATE BEFORE SLIDING SOUTHWARD. THIS
FEATURE HAS A BETTER CHANCE OF PRODUCING WIDESPREAD LIGHT SNOW
ACCUMULATIONS WITH 1 TO 3 INCHES IN THE LOWER ELEVATIONS AND 3 TO
6 INCHES OF SNOW IN THE MOUNTAINS. HOWEVER...SINCE THE TROUGH WILL
ORIGINATE FROM THE PACIFIC...SLIGHTLY WARMER TEMPS ARE EXPECTED
TUESDAY WITH HIGHS IN THE 30S TO NEAR 40 WITH SOME RAIN MIXED IN
WITH THE SNOW AT TIMES...ESPECIALLY ACROSS FAR EASTERN WYOMING
INTO NEBRASKA. INCREASED POP BETWEEN 25 TO 40 PCT ON TUESDAY
ACROSS THE LOWER ELEVATIONS WITH LIKELY POP (60+ PERCENT) IN THE
MOUNTAINS.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
AN UPPER LEVEL SHORT-WAVE DISTURBANCE IN THE NORTHERLY FLOW ON
THE EAST SIDE OF THE UPPER LEVEL RIDGE WILL BE PRESENT EARLY IN
THE LONG TERM FORECAST PERIOD. THIS APPEARS TO BE A QUICK MOVING
SYSTEM AND THE MODELS ARE IN AGREEMENT THAT THIS DISTURBANCE WILL
NOT PRODUCE SIGNIFICANT PRECIPITATION. SLIGHTLY COOLER
TEMPERATURES WILL BE EXPECTED WEDNESDAY AS THIS DISTURBANCE WILL
HAVE BROUGHT A WEAK COLD FRONT THROUGH THE AREA TUESDAY.
TEMPERATURES WILL REBOUND THURSDAY WITH THIS LIKELY BEING THE
WARMEST DAY OF THE PERIOD. ABOVE NORMAL TEMPERATURES WILL
CONTINUE FRIDAY...AND THE MEDIUM RANGE MODELS ARE SHOWING
DIFFERENCES IN THE NEXT CLIPPER SYSTEM MOVING SOUTHEAST OUT OF
WESTERN CANADA. THE PREVIOUS EUROPEAN MODEL RUN WAS MORE
AMPLIFIED WITH THE COASTAL UPPER-LEVEL RIDGE AND OPENED UP THE
FRONT RANGE TO THE POSSIBILITY OF A FAIRLY STRONG SURGE OF ARCTIC
SURFACE AIR...BUT THE LATEST RUN HAS FLATTENED THE UPPER RIDGE
WITH ANOTHER SHORT- WAVE DISTURBANCE MOVING SOUTH ACROSS THE
PACIFIC NORTHWEST. THE GFS MODEL SHOWS THIS SECONDARY LOW IN THE
VICINITY OF THE PACIFIC NORTHWEST...BUT DOES NOT EVOLVE THIS
FEATURE IN THE SAME WAY AS THE EUROPEAN MODEL. IN ADDITION...THE
GFS CONTINUES TO BE SLIGHTLY FARTHER EAST WITH THE ENERGY IN THE
NORTHERLY FLOW ALOFT. WITH THIS ISSUANCE...WILL JUST CONTINUE TO
MENTION A COOL DOWN AT LEAST TO NEAR NORMAL TEMPERATURES FOR THE
WEEKEND...AND THE BEST CHANCES FOR PRECIPITATION LATE IN THE
PERIOD OCCURRING FRIDAY NIGHT AND SATURDAY.
&&

.AVIATION...12Z ISSUANCE...
LOW CLOUD COVER WILL BE DIMINISHING EARLY THIS MORNING...WITH VFR
CONDITIONS EXPECTED TO PREVAIL THROUGH MUCH OF THE PERIOD. AREAS
OF MVFR AND LOCALIZED IFR...AND MOUNTAIN OBSCURATION...WILL BECOME
POSSIBLE AT AREA TERMINALS AFTER AROUND 1000 PM MST TONIGHT AS
ANOTHER SHORT-WAVE DISTURBANCE MOVES THROUGH THE AREA.

&&

.FIRE WEATHER...SEVERAL WEAK DISTURBANCES WILL PUSH ACROSS THE
AREA IN NORTHWEST FLOW ALOFT THIS WEEK RESULTING IN COOL
TEMPERATURES...PERIODS OF SNOWFALL...AND WINDY CONDITIONS AT TIMES.
FIRE WEATHER CONCERNS REMAIN MINIMAL WITH HIGH HUMIDITIES EXPECTED.
&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...TJT
LONG TERM/AVIATION...CARPENTER
Hazardous weather outlook, Jan 23, 4:55 AM MST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
455 AM MST SUN JAN 23 2011

WYZ103>107-109>118-241200-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
455 AM MST SUN JAN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL SHIFT INTO THE WEST WITH SUSTAINED SPEEDS BETWEEN 25
TO 40 MPH TODAY. STRONG WIND GUSTS UP TO 55 MPH ARE POSSIBLE IN THE
MORE WIND PRONE LOCATIONS ALONG INTERSTATE 80 AND INTERSTATE 25
INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF LIGHT SNOW OR FLURRIES ARE EXPECTED THROUGH WEDNESDAY
AS SEVERAL WEAK DISTURBANCES PUSH SOUTHEAST INTO THE GREAT PLAINS.
LIGHT SNOW ACCUMULATIONS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-241200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-GOSHEN COUNTY-EAST LARAMIE COUNTY-
455 AM MST SUN JAN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING EAST OF INTERSTATE 25.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF LIGHT SNOW OR FLURRIES ARE EXPECTED THROUGH WEDNESDAY
AS SEVERAL WEAK DISTURBANCES PUSH SOUTHEAST INTO THE GREAT PLAINS.
LITTLE TO NO SNOW ACCUMULATION IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 23, 5:21 AM MST to 8:26 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington recorded sustained winds in excess of 40 mph and gusts greater than 58 mph throughout the event with a peak gust of 63 mph at 23/0801 MST.

High Wind, South Laramie Range Foothills

When
January 23, 7:45 AM MST to 9:15 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UP railroad sensor at Emkay recorded sustained winds in excess of 40 mph and gusts greater than 58 mph throughout the event with a peak gust of 68 mph at 23/0955 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
January 23, 7:50 AM MST to 5:40 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux recorded sustained winds in excess of 40 mph and wind gusts greater than 58 mph throughout the event with a peak gust of 66 mph at 23/0820 MST.

High Wind, South Laramie Range

When
January 23, 8:20 AM MST to 10:00 PM MST
Where
South Laramie Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UP railroad sensor at Buford recorded sustained winds in excess of 40 mph throughout the event with a peak gust of 61 mph at 23/2100 MST.

High Wind, South Laramie Range

When
January 23, 12:47 PM MST to 5:52 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT sensor at Vedauwoo recorded sustained winds in excess of 40 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269286, 269289, 269285, 269287, 269288.